1Orotta College of Medicine and Health Sciences, Eritrea
2National Health Laboratory, Eritrea
3Nakfa Hospital, Eritrea
4Afabet Hospital, Eritrea
5Ghindae Zonal Referral Hospital, Eritrea
6Halibet National Referral Hospital, Eritrea
7Keren Zonal Referral Hospital. Eritrea
8Agordot Hospital, Eritrea
*Corresponding author:Yafet Kesete, Orotta College of Medicine, Health Sciences and Nakfa Hospital, Nakfa Asmara, Eritrea
Submission: April 05, 2022; Published: May 18, 2022
Volume2 Issue2 May 2022
Background: Liver disease are predominant in HIV/AIDS patients and a wide range of the population have been affected. However, studies that have assessed the burden and risks of liver enzyme alterations among antiretroviral therapy experienced patients are hardly available in Eritrea. Thus, the present study targets to determine the prevalence and the risks related with abnormal liver enzymes among HIV-infected individuals.
Methodology: A cross-sectional, observational study was conducted in two national referral hospitals, in Asmara, Eritrea. A structured predesigned questionnaire was employed to capture sociodemographic data of patients and blood sample was taken for analyses of liver enzyme profile tests. Data was analyzed using chi-square test and logistic regressions in SPSS software.
Result: The study included 329 participants of whom majority were females. Participants’ age ranges from 18 to 83 years with the mean age of 44.63(±48). Patients had a history of taking first line regimen as either AZT, TDF, ABC or D4T based drug combinations with mean duration on drugs of 7.09(±3.32) years. 88(26.7%) HAART experienced patients had significant alterations in their liver enzyme parameters. This abnormality was significantly associated with age (p-value=0.022). HIV-1 patients with history of stavudine use as first line HAART medication had about three (AOR=2.95; 95% CI=1.19-7.27) times more elevated liver enzymes. Generally, liver enzymes were found to be higher in minority ethnic groups and rural areas (p value=0.002).
Conclusion: The results suggest that liver enzymes (ALT, AST) were significantly elevated in patients taking HAART medication. The finding of this study illustrates that HIV patients on antiretroviral medication are at increased risk of hepatotoxicity which necessitate for continuous and periodical clinical monitoring to reduce severe effects of liver injury.
Keywords: HIV; AIDS; HAART; Tenofovir; Stavudine; ALT; AST; Hepatotoxicity
Abbreviations: ART: Antiretroviral Therapy; EFV: Efavirenz; HBV: Hepatitis B Virus; HCV: Hepatitis C Virus; NNRTI: Nonnucleoside Reverse Transcriptase Inhibitor; NRTI: Nucleoside Reverse Transcriptase Inhibitor; NVP: Nevirapine; PI: Protease Inhibitor; SSA: Sub-Saharan Africa